Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 15, NWS Des Moines, IA

May 13, 2023Marion County, Iowa

NWS Des Moines, IA issued this tornado warning at May 13, 2023, 1:42 PM CDT for Marion County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 1:42 PM CDT (18:42 UTC)
Expired
May 13, 2023, 2:30 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Marion County, IA

The radar

The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:54 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

036 
WFUS53 KDMX 131842
TORDMX
IAC125-131930-
/O.NEW.KDMX.TO.W.0015.230513T1842Z-230513T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
142 PM CDT Sat May 13 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Marion County in south central Iowa...

* Until 230 PM CDT.
    
* At 142 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Pleasantville, or 7 miles northwest of Knoxville,
  moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lake Red Rock and Elk Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4136 9297 4135 9325 4141 9326 4151 9307
      4151 9304
TIME...MOT...LOC 1842Z 247DEG 13KT 4138 9322 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Lee
2 follow-up statements
929 
WWUS53 KDMX 131857
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
157 PM CDT Sat May 13 2023

IAC125-131930-
/O.CON.KDMX.TO.W.0015.000000T0000Z-230513T1930Z/
Marion IA-
157 PM CDT Sat May 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL MARION COUNTY...
    
At 157 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Elk Rock State Park, or 7 miles northwest
of Knoxville, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lake Red Rock and Elk Rock State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4140 9299 4137 9320 4143 9323 4151 9307
      4151 9304
TIME...MOT...LOC 1857Z 241DEG 11KT 4141 9318 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Lee
902 
WWUS53 KDMX 131921
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
221 PM CDT Sat May 13 2023

IAC125-131930-
/O.EXP.KDMX.TO.W.0015.000000T0000Z-230513T1930Z/
Marion IA-
221 PM CDT Sat May 13 2023

...THE TORNADO WARNING FOR NORTHWESTERN MARION COUNTY WILL EXPIRE AT
230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CDT for central and
south central Iowa.

LAT...LON 4140 9299 4137 9320 4143 9323 4151 9307
      4151 9304
TIME...MOT...LOC 1920Z 247DEG 13KT 4144 9308 

$$

Lee

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 12:36 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 13, 12:36 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Sat May 13 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 234 AM CDT Sat May 13 2023

Key Messages:

- Strong to severe storms this afternoon and evening
- Cooler Sunday with lingering rain chances
- Dry start to the work week with temperatures warming back through
the 70s

Discussion:

Convection across western Iowa slowly moved into the area after
midnight while additional convection developed along the warm front
draped across parts of northern to central Iowa. Convection has
been fueled in part by a plume of deep moisture as dewpoints in
the upper 60s extend well into the area. Thus far convection has
remained sub-severe and is expected to remain so through the
morning. The main concerns with any of the overnight convection
has been heavy rain. While not widespread, storms in western Iowa
earlier produced 4-5+" of rain. Such trends are possible into
north central Iowa early this morning, though most convection now
is less robust than the storms that produced the higher rain
totals earlier in the night.

Convection is expected to bubble along the warm front through much
of the morning with re-strengthening expected by early afternoon
as daytime heating enhances instability. Instability is more than
sufficient to support severe storms as MLCAPE exceeds 1500-2000
J/kg in a plume into north central Iowa. At the same time, mid-
level lapse rates are modest at best, generally in the 6-7 C
range. Shear is weaker today than what was seen with the
convection on Friday evening in western Iowa with 0-6 km shear
around 25-30 kts. While speeds are weak, wind profiles show good
veering with height. Putting it all together, storms that develop
along the warm front tomorrow will have sufficient instability to
reach severe strength and quick stretching may allow for brief
tornadic development with the strongest storms. However, lack of
shear will reduce the longevity of strong storms. The HREF
supports this thinking, with considerably less UH tracks this
afternoon compared to Friday's event and tracks that are much
shorter. Given the relatively weak flow, slow storm motions are
anticipated. This, along with possible training of storms, will
enhance QPF across parts of north central Iowa. Most models paint
a swat of over an inch across the area which should not cause
problems, though many hi res models also depict isolated pockets
of 2-3+". These pockets could produce small areas of ponding, but
do not anticipate widespread hydro problems.

Sunday will be cooler behind the front with lingering showers as the
area sits within the north and west sides of the low. By Monday we
dry out with a dry first half of the week. Temperatures will warm
back through the 70s into mid week with the next chances for
precipitation arriving later Wednesday into Thursday as a low to
the north pulls a cold front across the area.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1221 PM CDT Sat May 13 2023

Low clouds with showers and storms associated continue to produce a
variety of conditions across the area. In northeast IA,
conditions have been bouncing between MVFR to IFR with some
clearer pockets mixed in. Ceilings should generally continue to
rise in this area as the surface warms, but showers and storms
will locally negate this improvement.

Further south and west, skies range from clear to broken with
ceilings primarily MVFR. Scattered thunderstorms have begun to
pop up over the clearer areas in south central IA, and will
continue to evolve through the afternoon and evening, likely impacting
all sites at some point tonight. Storms will be sporadic across
space, but included the most likely times in the TAFs. Showers and
thunderstorms will wrap up south this evening, but continue north
through the morning hours. Ceilings will also drop into MVFR and
IFR again tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Dodson
Hazardous weather outlook, May 13, 3:48 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Sat May 13 2023

IAZ033-044>046-057>059-070>073-081>084-092>096-140900-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
Wayne-Appanoose-
348 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central and
south central Iowa.

.DAY ONE...Today and tonight

An isolated severe storm is possible today however much of the
thunderstorm activity during the daylight hours is expected to be
mainly to the north and east of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters is not anticipated today.

IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085-
086-097-140900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Davis-
348 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central and
north central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are possible today. Any storms prior to 11
am would have a quarter sized hail and heavy rain threat. Storms
late this morning and into the afternoon with will have the
potential to produce tornadoes, large hail and damaging winds
along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, May 13, 9:32 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE ALGONA             43.07N 94.22W
05/13/2023  M2.90 INCH       KOSSUTH            IA   COCORAHS

            COCORAHS STATION IA-KS-4 ALGONA 0.7 SE.

0600 AM     HEAVY RAIN       2 ENE FORT DODGE        42.52N 94.15W
05/13/2023  M2.50 INCH       WEBSTER            IA   COCORAHS

            COCORAHS STATION IA-WB-3 FORT DODGE 1.6 ENE.

0656 AM     HEAVY RAIN       1 NE FORT DODGE         42.52N 94.16W
05/13/2023  M2.35 INCH       WEBSTER            IA   COCORAHS

            COCORAHS STATION IA-WB-20 FORT DODGE 1.4 NE.

0800 AM     HEAVY RAIN       1 SSE POCAHONTAS        42.73N 94.66W
05/13/2023  M2.21 INCH       POCAHONTAS         IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION POCI4 POCAHONTAS.

0700 AM     HEAVY RAIN       1 SE ALGONA             43.07N 94.22W
05/13/2023  M2.19 INCH       KOSSUTH            IA   MESONET

            MESONET STATION ALGI4 ALGONA.

0700 AM     HEAVY RAIN       5 SSW RODMAN            42.96N 94.55W
05/13/2023  M2.07 INCH       PALO ALTO          IA   COCORAHS

            COCORAHS STATION IA-PA-5 WEST BEND 5.4 W.

&&
Local storm report, May 13, 9:33 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       1 W POCAHONTAS          42.73N 94.69W
05/13/2023  M2.05 INCH       POCAHONTAS         IA   MESONET

            MESONET STATION DW9470 POCAHONTAS.

&&
Local storm report, May 13, 1:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          3 SW PLEASANTVILLE      41.37N 93.31W
05/13/2023                   MARION             IA   STORM CHASER

            MULTI-VORTEX TORNADO REPORTED.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren43 min
May 13, 12:57 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren48 min
May 13, 1:02 PM CDTTornado WarningDMXMarion, Warren43 min
May 13, 2:25 PM CDTTornado WarningDMXMarion50 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion39 min
May 13, 3:26 PM CDTTornado Warning Tornado observedDMXMarion37 min
May 13, 3:40 PM CDTTornado Warning Tornado observedDMXMahaska, Marion30 min
May 13, 4:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
May 13, 4:57 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas, Sac16 min
May 13, 5:22 PM CDTTornado WarningDMXPocahontas23 min
May 13, 5:58 PM CDTTornado WarningDMXPocahontas32 min
May 13, 6:09 PM CDTTornado WarningDMXMarion, Warren36 min
May 13, 6:23 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas37 min
May 13, 6:25 PM CDTTornado Warning Tornado observedDMXMarion21 min
May 13, 6:26 PM CDTTornado WarningDMXPocahontas34 min
May 13, 6:53 PM CDTTornado WarningDMXPocahontas25 min
May 13, 6:53 PM CDTTornado Warning Tornado observedDMXMarion24 min
May 13, 6:55 PM CDTSpecial Weather StatementDMXPocahontas20 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.